Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PI's and triglycerides, DDI and neuropathy
May 17, 2001

I have a viral load =<50 and CD4=350. I have had these values for about the past three years. Now, unfortunately, my blood glucose and triglycerides are elevated, despite my taking Lipitor (one of the statins). I also have neuropathy in both feet. Due to these things I am now faced with the prospect of changing regimens (ie remove the protease inhibitors and DDI). Please could you offer some insight into what new combination I could consider. A brief history below:

June 1996 DIAGNOSIS, VL=550,000, CD4=20

Oct. 1996 STARTED AZT, DDI, VL=? CD4=?

Dec. 1996 RITONAVIR, AZT, DDI (VL=<500 CD4=100, three months after starting treatment)

April. 1998 FAILED RITONAVIR, AZT, DDI (VL=6,000, CD4=120)

June 1998 STARTED RITONAVIR, SAQUINAVIR, DDI, HYDROXYUREA, d4T(VL=<50, CD4=200 after three months)

February 2000 REMOVED d4T due to neuropathy, ADDED ABACAVIR

THEREFORE CURRENT REGIMEN IS: RITONAVIR, SAQUINAVIR, DDI, HYDROXYUREA, ABACAVIR (VL=<50, CD4=350).

Should I stop taking medications and let my viral load rise to teat for resistance, then start a new regimen based on the results? Is there any protease inhibitors that affect triglycerides and glucose less than RITONAVIR + SAQUINAVIR (LOW DOSE RITONAVIR+CRIXIVAN, for example).

I am very grateful for your time. Richard

Response from Dr. Young

Thank you for your question.

You are correct in the assumption that ritonavir/saquinavir are likely responsible for elevations in triglycerides. You have not mentioned what your trig levels are; it may not be that any switch needs to be made for this reason. Nevertheless, if one were to need a switch, other PI regimens may have less of an effect on lipids than ritonavir/saquinavir. Since much of the effect is due to the ritonavir, regimens that use less than the 400 mg dose that I am assuming that you take, typically result in lower elevations in cholesterol and triglyerides. Recent data on ritonavir/indinavir (100/800) from the DIRECT study and the Merck 107 salvage protocol (200/800) showed modest increases of cholesterol and triglycerides; similar data has been presented in patients receiving ritonavir/amprenavir. By contrast, ritonavir/lopinavir (Kaletra) may cause more significant elevations in cholesterol and triglycerides, at least in a minority of patients. Adding efavirenz to ritonavir-boosted regimens may also result in further elevations of lipid parameters. So, yes, other regimens might improve your situation, though not all boosted PI regimens are created equally, either with regard to side effects, pill counts or elevations in lipids.

One additional point that is worthy of mention, is that there have been cases of significant unexpected toxicity from the use of certain "statins" like Lipitor among HIV infected persons who were taking a protease inhibitor, particularly those on ritonavir. There co-administration should be done cautiously and with due consideration of the risks and benefits of cholesterol lowering. Recent data from the NIH has suggested that pravastatin has less of this potential interaction and can probably be used safely.

As to your question about neuropathy, you again are correct in assuming that ddI may be responsible. Several recent studies have suggested that the once fashionable use of hydroxyurea with ddI may result in excessive toxicity, including neuropathy. One way to avoid this problem might be simply to continue ddI, but discontinue hydroxyurea.

hope this helps, BY



Previous
Questions
Next
Exercise

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement